| Model Number |
PED-450-35 |
| Medical Device Problem Codes |
Break (1069); Activation Failure (3270); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Codes |
Infarction, Cerebral (1771); Death (1802); Hemorrhage/Blood Loss/Bleeding (1888); Paraplegia (2448); Device Embedded In Tissue or Plaque (3165)
| Date of Event |
07/31/2020
Type of Reportable Event
Death
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received a report that the pipeline failed to open, the pushwire broke at the hypotube, and the patient experienced complications.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the right anterior chroidal with a max diameter of 30mm and a 5mm neck diameter.It was noted the vessel tortuosity was normal.It was reported the device was placed well distally, as the doctor was deploying around the bend of the mca origin/ica terminus, the device began to ribbon or flatten and there was friction.The distal and middle segments of the device failed to open and were positioned in the bend.The physician tried a few techniques to open the device: waited 60 seconds, reduced load, wagging, and resheath just over the point of the device that was flattened.Nothing resolved the issue, so the physician continued deploying and pushed more wire.When trying to reduce the load again by pulling back the device and microcatheter together, it was realized the pushwire was no longer attached.The pushwire had broken at the hypotube proximal to the wire weld.The microcatheter was unsheathed past the resheathing marker, and the device was not open proximally.A microsnare was used in an attempt to grab the wire, but the physician could not grab the proximal end.Eventually, the device was able to be fully opened with the snare.The microcatheter was advanced through the pipeline and the physician was able to grab and pull the wire into the catheter.Once inside, it became difficult to pull the wire and the device was being tugged.Multiple other microsnares and a solitaire were used to grab the wire both distally and proximally, but all attempts were unsuccessful.The broken segment was left in the patient's brain, and the remaining pushwire was discarded.After doing a final run, it was observed the device itself was positioned well with full wallapposition, and there was stasis in the aneurysm, but the mca was slow to fill.The patient was placed on a therapeutic heparin drip.The following morning the doctor reported the patient bled.The stent was open, and stated the patient would have died if it wasn't already mostly thrombosed.The physician said they thought the patient would live, but so far had been plegic on the left.Post-procedure angio-graphic results showed stasis, but slow to fill mca.Ancillary devices include a 8f neuron max, 90cm, navien.058, 115cm, phenom 27, 150cm, chikai black 14.
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Additional information received reported the patient passed away the day after the procedure.After the aneurysm bled they had to reverse the dual anti-platelet therapy at which point the pipeline clotted off, causing a deadly stroke.
Event or Problem Description
Additional information received indicated the cause of the aneurysm rupture was undetermined.The aneurysm bled, which could have naturally ruptured.The doctor was uncertain if the manipulation of the devices within the aneurysm while trying to gain access to the distal vasculature could have weakened the aneurysm leading to it rupturing.The doctor did not believe the broken pushwire punctured the aneurysm or vessel.It was also noted the manufacturing representative (rep) was present during the procedure.
Additional Manufacturer Narrative